Antidepressant Discontinuation Syndrome

Page 1 of 1 [ 6 posts ] 

starrytigress
Emu Egg
Emu Egg

Joined: 14 Oct 2021
Gender: Female
Posts: 6
Location: New Jersey

26 Oct 2021, 6:28 pm

Has anyone had trouble coming off of an anti-depressant or SSRI?
I recently stopped Effexor (which is apparently a real pain to come off of) because it wasn't working well enough to justify the side-effects I was dealing with. My psychiatrist weaned me off it slowly, but apparently it can really bite you in the rear when you stop it for good, even if you're on the lowest available dose.
I've heard the symptoms of withdrawal, or ADS, can last for about two weeks, but I'm still having 'brain mush', where my brain doesn't process sensory input right (like things seem too close or too far).
I know autistics can be affected (effected?) in different ways than neurotypical people, so I was wondering if anyone else has some experience with coming off of a medication like Effexor, and about how long it lasted for you, and any tips for dealing with the brain mush?
-Nicole



steve30
Deinonychus
Deinonychus

User avatar

Joined: 16 Feb 2007
Age: 30
Gender: Male
Posts: 309
Location: Rotherham

26 Oct 2021, 8:07 pm

I had to withdraw from citalopram this year (which is probably one of the better ones to come off). I gradually reduced the dose over a course of about 5 months. Withdrawal effects were minimal after 4 months and had gone completely by 5 months.

I tried to stop venlafaxine a few years ago. The withdrawal effects of that were much worse. I didn't manage to come off it completely. I was so bad that I ended up starting taking medication again (albeit a different one).

I can't say whether you will ever completely get over the symptoms. Some people say the symptoms never completely go away, but sometimes when you stop them, the depression/anxiety symptoms come back, so it could be related to that.



Fenn
Veteran
Veteran

User avatar

Joined: 1 Sep 2014
Gender: Male
Posts: 1,156
Location: Pennsylvania

26 Oct 2021, 8:20 pm

There is a saying: "What goes up must come down".
When you take any med your blood plasma levels go up, but your body tries to compensate and down regulates whatever it is (like serotonin levels). This is kind of like if you burn your hand on hot water everything feels extra hot for a while after that.
When you remove the med your body is still busy down regulating as if you were still taking it - until it gets the message and puts things back to "normal" again.
The other analogy us like a spring - if you stretch it out too far it will not "spring back" to the original shape.
The two most common times to experience side effects from a med is when you first start taking it, and when you stop taking it.

Someone told me they called a day when the med was forgotten "an unplanned medical trial" because of this.

I forgot my meds yesterday - today I took them. I am looking forward to a rollercoaster for a few days. At least I know because I remembered to count out my pills this month, so I could see the pills still sitting in yesterday's box. This helps me to explain some behavior yesterday - and helps me to not beat myself up (as much) for it - but can also help me to plan and be on my guard.

If you have a "talk therapy" doc you might want to add some extra sessions while you are changing meds.

Your doc did the right thing by titrating you off slowly, but your body will still take some time to catch up - and your body may be different from my body.


_________________
ADHD-I(diagnosed) ASD-HF(undiagnosed - maybe)
RDOS scores - Aspie score 131/200 - neurotypical score 69/200 - very likely Aspie


Last edited by Fenn on 26 Oct 2021, 8:23 pm, edited 1 time in total.

Fenn
Veteran
Veteran

User avatar

Joined: 1 Sep 2014
Gender: Male
Posts: 1,156
Location: Pennsylvania

26 Oct 2021, 8:21 pm

Also - google "medication rebound".


_________________
ADHD-I(diagnosed) ASD-HF(undiagnosed - maybe)
RDOS scores - Aspie score 131/200 - neurotypical score 69/200 - very likely Aspie


starrytigress
Emu Egg
Emu Egg

Joined: 14 Oct 2021
Gender: Female
Posts: 6
Location: New Jersey

27 Oct 2021, 9:06 am

steve30 wrote:
I had to withdraw from citalopram this year (which is probably one of the better ones to come off). I gradually reduced the dose over a course of about 5 months. Withdrawal effects were minimal after 4 months and had gone completely by 5 months.

I tried to stop venlafaxine a few years ago. The withdrawal effects of that were much worse. I didn't manage to come off it completely. I was so bad that I ended up starting taking medication again (albeit a different one).

I can't say whether you will ever completely get over the symptoms. Some people say the symptoms never completely go away, but sometimes when you stop them, the depression/anxiety symptoms come back, so it could be related to that.


Venlafaxine is the generic form of Effexor. I normally use the brand names even when I'm on the generic because they're easier to remember and to spell. I'm being transitions off the Effexor and on to Zoloft, which is supposed to help blunt the effects, but it won't get rid of them completely.
Although at this point I'm starting to wonder if it's just burnout. I work two part time jobs, before the pandemic my work week was 14 days long (and this is insane for even an NT, I do realize that now), and I was barely handling that before the pandemic, although it took the pandemic to make me realize it. Both places are libraries (I have my MLIS, but I'm underemployed), and they were running reduced hours, along with one job agreeing to let me work 12hrs a week instead of my scheduled 16hrs until the end of the year, but after that, everything would go back to 'normal', and I can't go back to 14 day weeks. And I'm just not sure if I should try to re-arrange my schedule so I have at least a break, or if I should quit one of the jobs. I originally took the second one to try and get used to working full-time hours (I was at 31 pre-pandemic), which I had completely forgotten until my therapist reminded me. So there has been extra life anxiety on top of the medicine doing what ever it's doing.



starrytigress
Emu Egg
Emu Egg

Joined: 14 Oct 2021
Gender: Female
Posts: 6
Location: New Jersey

27 Oct 2021, 9:11 am

Fenn wrote:
If you have a "talk therapy" doc you might want to add some extra sessions while you are changing meds.


I do have a therapist I've been seeing for about 11 years now who specializes in developmental disorders like autism. I have honestly been thinking about increasing my virtual visits with him from once a month to twice a month. Meds aside, I'm having some trouble with work, mainly whether I should try to keep both of my jobs or not. I work two part time jobs, I was 31hrs between the two, but I'm working a reduced schedule right now, so it's 17hrs instead. Before the pandemic I worked 14 days in a row, and it took the pandemic to realize how untenable that was for me, and I was going to burnout eventually, which I'm wondering if that's what's also happening now. My brain also 'mushes' when I burnout, so I probably wouldn't be able to tell the difference between the meds and life in general. But I need to come to some kind of decision about what I'm going to do about work by the end of the year, and it's been weighing on me.